Alert archive / Montana / River Flood Warnings in 2017

River Flood Warning 3, NWS Missoula, MT

March 19, 2017Sanders County, Montana

NWS Missoula, MT issued this river flood warning at Mar 19, 2017, 3:57 AM MDT for Sanders County, Montana. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Mar 19, 2017, 3:57 AM MDT (09:57 UTC)
Expired
Mar 20, 2017, 4:00 AM MDT
In force
24 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
Minor

County Sanders County, MT

The radar

The Missoula radar (KMSX), 114 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

540 
WGUS45 KMSO 190957
FLWMSO

Flood Warning
National Weather Service Missoula MT
357 AM MDT SUN MAR 19 2017

MTC089-201000-
/O.NEW.KMSO.FL.W.0003.170319T0957Z-170320T1000Z/
/00000.1.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sanders MT-
357 AM MDT SUN MAR 19 2017

The National Weather Service in Missoula has issued a

* Flood Warning for...
  Thompson River near Thompson Falls in...
  Central Sanders County in northwestern Montana...

* Flood Warning for The Thompson River Near Thompson Falls.
* until Monday morning...Or until the warning is cancelled.
* The Thompson River is expected to experience peak flow this 
  afternoon, with flow slowly decreasing this evening into early 
  Monday. At 7.0 feet...Flooding affects low lying areas adjacent to 
  the river. Flooding also affects homes in the community of Snider.


* Until 400 AM MDT Monday

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth. 

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4764 11506 4759 11511 4758 11513 4760 11529
      4766 11524 4774 11511 4782 11508 4790 11512
      4794 11510 4795 11502 4785 11499 4777 11494
      4771 11497

$$
1 follow-up statement
706 
WGUS85 KMSO 200907
FLSMSO

Flood Statement
National Weather Service Missoula MT
307 AM MDT MON MAR 20 2017

MTC089-200911-
/O.CAN.KMSO.FL.W.0003.000000T0000Z-170320T1000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sanders MT-
307 AM MDT MON MAR 20 2017

...THE FLOOD WARNING FOR RAIN AND SNOWMELT IN central Sanders County
HAS BEEN CANCELLED FOR...the Thompson River near Thompson Falls.

River flows are gradually decreasing and have dropped below minor 
flood stage.



LAT...LON 4764 11506 4759 11511 4758 11513 4760 11529
      4766 11524 4774 11511 4782 11508 4790 11512
      4794 11510 4795 11502 4785 11499 4777 11494
      4771 11497

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this river flood warning went out at Mar 19, 3:16 AM MDT, 41 minutes earlier.

Area forecast discussion, Mar 19, 3:16 AM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
316 AM MDT Sun Mar 19 2017

.DISCUSSION...Much of the overnight rain has come to an end with
areas of light precipitation confined to southern Idaho County
eastward into Southwest Montana. Some light snow is possible for
Lost Trail, Homestake, and MacDonald Pass this morning leading to
localized icy conditions. Otherwise today will be a relatively
cool and mostly dry day across the region with scattered light
showers confined to southeast Idaho County eastward to Butte,
along a stalled front.

Flooding concerns will continue today as runoff from yesterday's
storm system exits smaller streams into larger river basins.
Please see the hydrology section below for details on potential
flooding impacts.

On Monday, light precipitation will lift northward across the
forecast area reaching the I-90 corridor in the afternoon. Light
snow will be possible above 5000 feet, thus minor roadway impacts
are possible for the southern mountain passes during the morning
hours. A tightening pressure gradient will also lead to breezy
easterly winds in favored areas. Very light precipitation will
continue spreading northward Monday evening into Tuesday morning
with light wintry precipitation possible even in valley locations
across northwest Montana.

An active southwesterly flow will set up on Tuesday and continue
through at least next weekend, as frequent disturbances lead to
bouts of wet and unsettled weather. Periodic showers will be
common with temperatures generally near seasonable levels.

&&

.AVIATION...Aside from some patchy morning fog, much of the area
will see fair conditions with periodic mid/high level clouds and
relatively light winds today. One exception will be southern
Idaho County stretching eastward to Butte where light showers will
be possible throughout the day as a weak front stalls out.
Aviation concerns will be minor with these showers with an
occasional lower ceiling and mountain obscuration. By early Monday
morning, the front will begin to lift northward again with some
light snow possible at KBTM.

&&

.HYDROLOGY...Although, precipitation has ended across much of the
region, flooding concerns continue as runoff moves from creeks and
streams into main stem rivers. Looking at the recent
precipitation, many mountain locations in NW Montana and Cntrl
Idaho received over an inch of rain in the last 36 hours. Some
mountain locations received two to three inches. Valleys in the
flood watch/advised areas have had somewhat less, varying from
about a half inch to an inch of rain in the last 36 hours.

Reports yesterday from emergency managers and law enforcement
support the current suite of advisories and the flood watch. One
area of concern this morning is Clearwater County, ID and Orofino
Creek. The upper part of that basin, near Pierce, ID received 1.5
inches in the last 36 hours, thus this is a prime spot for
additional flooding.

Across NW Montana, several main stem rivers will approach or may
briefly exceed minor flood stage today, these include the Yaak
River, the Fisher River, the St. Regis River, and the Thompson
River.

The Clearwater River in Idaho near Stites is now forecast to
remain below flood stage but fast rises are still possible,
however it seems unlikely that it will be enough to cause
flooding.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Monday afternoon Kootenai/Cabinet Region.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:43 PM MDTFlood WatchMSOFlathead, Lincoln, Sanders18 hr
Mar 19, 3:49 AM MDTRiver Flood WarningMSOMineral12 hr
Mar 19, 6:35 AM MDTRiver Flood WarningMSOLincoln36 hr

Nearby

River Flood Warnings in Montana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.